Tornadoes · United States · Florida · 2005

F2 tornado, Melbourne Beach to West Melbourne, Florida, October 24, 2005

From Melbourne Beach to West Melbourne, this F2 tornado ran 0.3 miles across Brevard County on October 24, 2005, touching down at 7:35 AM EDT and reaching 40 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
October 24, 2005
Touchdown
7:35 AM EDT (11:35 UTC)
Path length
0.3 miles (0.5 km)
Path width
40 yards (37 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
Brevard County
Touchdown point
28.030, -80.570
Lift-off point
28.030, -80.570
Record number
1192

What the Weather Service recorded

A rainband from Hurricane Wilma moving northwest toward the coast produced an F2 waterspout-tornado that moved on shore and removed the upper floor of a house that was built over a ground level garage. The top half of the structure was blown into US Highway A1A.

The third touchdown of this long track rainband cell was an F1 tornado in West Melbourne. The tornado destroyed a large section of an apartment roof, overturned a car and damaged two others. It blew down fences and trees.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 05:16 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the tornado touched down at Oct 24, 3:33 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Oct 24, 3:33 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
333 AM EDT MON OCT 24 2005

.DISCUSSION...

...MAJOR HURRICANE WILMA ACCELERATING TOWARD FLORIDA...

...SIGNIFICANT AIRMASS CHANGE BEHIND WILMA WITH NEAR RECORD LOWS
TUESDAY AND WEDNESDAY MORNINGS...

THROUGH TODAY...MAIN CONCERN THIS MORNING WILL BE THE CONTINUED
TORNADO THREAT. SEVERAL CELLS INDICATING ROTATION ON KMLB DOPPLER
RADAR AT 07Z. FURTHER TORNADO WARNINGS AND STATEMENTS ARE
ANTICIPATED THIS MORNING. IN ADDITION TO THE TORNADO THREAT...ONSET
OF TROPICAL STORM FORCE WINDS WILL OCCUR CLOSE TO SUNRISE WITH
CONDITIONS WORSENING ACROSS EC FL THIS MORNING AS WILMA RACES NE
ACROSS SOUTHERN PART OF THE STATE AFTER THE CENTER MAKES LANDFALL ON
THE SW FL COAST A LITTLE BEFORE SUNRISE.

FLOODING WILL ALSO REMAIN A CONCERN WITH WILMA MOVING OVER THE
PENINSULA...A SFC BOUNDARY STILL IN PLACE ACROSS THE CENTRAL
PENINSULA AND STRONG UPPER LEVEL DIVERGENCE. FLOOD WATCH WILL
CONTINUE UNTIL LATE THIS AFTERNOON. POPS ARE CATEGORICAL...TEMPS
NOT EXPECTED TO RISE MUCH (IF ANY) FROM VALUES AROUND DAYBREAK.

TONIGHT...STRONG COLD ADVECTION WILL DEVELOP AS WILMA MOVES RAPIDLY
INTO THE NORTH ATLANTIC. GFS MOS HAS BEEN CONSISTENT IN SHOWING
MORNING LOWS IN THE MID-UPPER 40S. OFFSHORE FLOW WILL ADVECT THIS
AIR MASS ALL THE WAY TO THE COAST. THE COLD TEMPERATURES COMBINED
WITH NORTHWEST WINDS AROUND 15 MPH WILL PRODUCE WIND CHILLS IN THE
LOWER 40S. RECORD LOW TEMPERATURES FOR MCO...MLB AND VRB WILL LIKELY
BE BROKEN. SEE CLIMATE SECTION BELOW.

TUE-WED...SURFACE HIGH SLIDING OUT OF THE GREAT PLAINS INTO THE
SOUTHEASTERN CONUS WILL CONTINUE TO PRODUCE A COOL NORTHWEST FLOW.
ADDITIONAL RECORD LOW TEMPERATURES MAY BE BROKEN EARLY WED
MORNING. HIGH TEMPERATURES WILL STRUGGLE TO REACH THE 70 DEGREE MARK
EACH DAY DESPITE THE DRY CONDITIONS AND MAINLY SUNNY SKIES.

THU-SUN...LOW-LEVEL FLOW WILL BECOME ONSHORE AS THE SURFACE HIGH
BUILDS ACROSS THE UPPER MIDWEST AND THE NORTHEAST. THIS WILL
GENERATE SOME MARINE STRATOCU AND A SLIGHT CHANCE OF SHOWERS THROUGH
THE PERIOD.

&&

.CLIMATE...

RECORD LOWS TUE:
DAB  41 (1937)    MCO 48 (1982)    MLB 51 (1982)   VRB 58 (1988)

RECORD LOWS WED:
DAB  44 (1982)    MCO 47 (1982)    MLB 48 (1990)   VRB 49 (1990)

&&

.MARINE...CONDITIONS RAPIDLY DETERIORATING THIS MORNING WITH
HURRICANE CONDITIONS EXPECTED OVER THE SOUTH LEG AS WILMA EMERGES
OFF THE EAST COAST. OFFSHORE FLOW WILL DEVELOP BEHIND WILMA MON AFTN
AND PERSIST THRU TUE WITH GRADUALLY SUBSIDING WINDS AND SEAS. NORTH
TO NORTHEAST WINDS WED AND THU WITH NO HEADLINES EXPECTED AT THIS
TIME FOR MID TO LATE WEEK.

&&

.AVIATION...WIDESPREAD IFR CONDITIONS DUE TO WILMA...SOME GRADUAL
IMPROVEMENT STARTING THIS AFTERNOON...BECOMING VFR BY TONIGHT.

&&

.FIRE WX...THE MUCH DRIER AIR MASS ADVECTING OVER THE REGION BEHIND
WILMA MAY ALLOW RED FLAG CONDITIONS TO BE MET ON TUES/WED. WILL
MENTION IN FWF DISCUSSION...AND LET DAY SHIFT ASSESS NEED TO ISSUE
WATCHES OR FLAGS LATER TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  69  49  67  49 /  90   0   0   0
MCO  70  47  68  46 /  90   0   0   0
MLB  72  46  70  45 / 100   0   0   0
VRB  76  48  72  47 / 100   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
...HURRICANE WARNING FROM TITUSVILLE SOUTH TO JUPITER INLET.
...TROPICAL STORM WARNING FROM NORTH OF TITUSVILLE TO FLAGLER BEACH.
...INLAND HURRICANE WARNING FOR OKEECHOBEE AND OSCEOLA COUNTIES.
...INLAND TROPICAL STORM WARNING ORANGE...LAKE...SEMINOLE AND
   INTERIOR VOLUSIA COUNTIES.
...FLOOD WATCH ALL EC FL COUNTIES THROUGH THIS AFTERNOON.
...TORNADO WATCH 837 ALL EC FL COUNTIES THROUGH 11 AM EDT.

&&

SHORT-TERM...GLITTO
LONG-TERM....HIRSCH

In the hours before

Special weather statement, Oct 24, 1:40 AM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 AM EDT MON OCT 24 2005

FLZ045-147-240645-
NORTHERN BREVARD COUNTY-ORANGE-
140 AM EDT MON OCT 24 2005

...STRONG STORMS CAPABLE OF PRODUCING ISOLATED TORNADOES...HIGH
WINDS AND TORRENTIAL MOVING NORTH THROUGH EAST CENTRAL FLORIDA...

OUTER RAIN BANDS NORTHEAST OF HURRICANE WILMA WERE MOVING THROUGH
BREVARD...EASTERN ORANGE AND LAKE COUNTIES. THESE BANDS HAVE A
HISTORY OF PRODUCING BRIEF TORNADOES AND TORRENTIAL RAIN. THROUGH
THE MORNING HOURS THESE CELLS WILL MOVE QUICKLY TO THE NORTH INTO
NORTHERN BREVARD...SEMINOLE AND VOLUSIA COUNTIES.

THE NEXT OUTER RAIN BAND FROM HURRICANE WILMA WAS MOVING RAPIDLY
NORTH FROM THE FLORIDA SOUTHWEST COAST AND WILL SWEEP INTO
OKEECHOBEE AND OSCEOLA COUNTIES BY ABOUT 4 AM. THESE BANDS WILL
PRODUCE MORE WIDESPREAD HEAVY RAINFALL AND WIND GUSTS TO 20 TO 30
MPH.

DD
Special weather statement, Oct 24, 3:35 AM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
335 AM EDT MON OCT 24 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
240900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
335 AM EDT MON OCT 24 2005

...A HIGH THREAT FOR TORNADOES EXISTS...

AT 330 PM EDT...SEVERAL THUNDERSTORMS WERE OCCURRING OVER EAST
CENTRAL FLORIDA THAT WERE INCREASING IN POTENTIAL TO PRODUCE
TORNADOES. THESE STORMS WERE OCCURRING FROM NEAR SANFORD AND
ORLANDO...TO KISSIMMEE...TO HOLOPAW...TO NEAR MELBOURNE AND SATELLITE
BEACH. MOVEMENT HAS BEEN TO THE NORTHWEST AT 20 MPH.

THROUGH 5 AM...THE THREAT FOR TORNADOES WILL CONTINUE AS THE AREA
OVER EAST CENTRAL FLORIDA FILLS IN WITH SHOWERS AND THUNDERSTORMS
AS WILMA MAKES ITS APPROACH. THE MAIN THREAT WILL BE NORTH OF A
LINE FROM VERO BEACH TO KISSIMMEE...ESPECIALLY ACROSS PARTS OF
BREVARD...INDIAN RIVER...OSCEOLA...AND ORANGE COUNTIES. THIS INCLUDES
THE ADJACENT COASTAL WATERS.

THE TORNADO THREAT WILL BE GRADUALLY INCREASING SOUTH OF THIS
AREA WHEN ORGANIZED RAINBANDS BEGIN TO MORE DIRECTLY AFFECT
THAT AREA.

BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA.

DWS
Special weather statement, Oct 24, 4:48 AM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
448 AM EDT MON OCT 24 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
241100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
448 AM EDT MON OCT 24 2005

...A HIGH THREAT FOR TORNADOES EXISTS...

AT 5 AM EDT...SEVERAL ROTATING TROPICAL RAIN STORMS WERE MOVING ON
SHORE NEAR CAPE CANAVERAL AND EXTENDING ACROSS NORTHERN OSCEOLA AND
ORANGE COUNTRIES.  A NUMBER OF TORNADO WARNING HAVE BEEN ISSUED FOR
THESE STORMS BUT NONE HAVE BEEN REPORTED AT THIS TIME.  BUT THE
THREAT WILL CONTINUE THROUGH THE MID MORNING HOURS.

WINDS MORE DIRECTLY ASSOCIATED WITH THE LANDFALL OF HURRICANE WILMA
ARE BEING FELT ACROSS SOUTH FLORIDA.  WIND GUSTS FROM 30 TO 40 MPH
HAVE BEEN REPORTED FROM MIAMI TO PALM BEACH. AS WILMA COMES ON
SHORE IN SOUTH WEST FLORIDA AND TRACKS JUST SOUTH OF LAKE OKEECHOBEE
TODAY...WIND GUSTS WILL INCREASE TO 40 TO 50 MPH MAINLY SOUTH OF
ORLANDO AND CAPE CANAVERAL.  HIGHER GUST TO NEAR HURRICANE STRENGTH
WILL OCCUR IN THE STRONGER RAIN BANDS MAINLY NEAR THE CENTER OF
WILMA.

AS WINDS BECOME MORE ONSHORE TODAY...THE TORNADO THREAT WILL
INCREASE. A TORNADO WATCH IS IN EFFECT FOR EAST CENTRAL FLORIDA
THROUGH 5 AM.

BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA.

DD
Special weather statement, Oct 24, 5:14 AM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
514 AM EDT MON OCT 24 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
241100-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
514 AM EDT MON OCT 24 2005

...A HIGH THREAT FOR TORNADOES EXISTS...

AT 5 AM EDT...SEVERAL ROTATING TROPICAL RAIN STORMS WERE MOVING ON
SHORE NEAR CAPE CANAVERAL AND EXTENDING ACROSS NORTHERN OSCEOLA AND
ORANGE COUNTRIES.  A NUMBER OF TORNADO WARNING HAVE BEEN ISSUED FOR
THESE STORMS BUT NONE HAVE BEEN REPORTED AT THIS TIME.  BUT THE
THREAT WILL CONTINUE THROUGH THE MID MORNING HOURS.

WINDS MORE DIRECTLY ASSOCIATED WITH THE LANDFALL OF HURRICANE WILMA
ARE BEING FELT ACROSS SOUTH FLORIDA.  WIND GUSTS FROM 30 TO 40 MPH
HAVE BEEN REPORTED FROM MIAMI TO PALM BEACH. AS WILMA COMES ON
SHORE IN SOUTH WEST FLORIDA AND TRACKS JUST SOUTH OF LAKE OKEECHOBEE
TODAY...WIND GUSTS WILL INCREASE TO 40 TO 50 MPH MAINLY SOUTH OF
ORLANDO AND CAPE CANAVERAL.  HIGHER GUST TO NEAR HURRICANE STRENGTH
WILL OCCUR IN THE STRONGER RAIN BANDS MAINLY NEAR THE CENTER OF
WILMA.

AS WINDS BECOME MORE ONSHORE TODAY...THE TORNADO THREAT WILL
INCREASE. A TORNADO WATCH IS IN EFFECT FOR EAST CENTRAL FLORIDA
THROUGH 11 AM.

BE SURE TO CHECK HURRICANE LOCAL STATEMENTS FROM THE NATIONAL WEATHER
SERVICE IN MELBOURNE FOR COMPLETE UPDATES ON HURRICANE WILMA.

DD
Special weather statement, Oct 24, 6:25 AM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
625 AM EDT MON OCT 24 2005

FLZ054-058-059-064-241115-
INDIAN RIVER-MARTIN-OKEECHOBEE-ST. LUCIE-
640 AM EDT MON OCT 24 2005

...DESTRUCTIVE WINDS ASSOCIATED WITH THE EYEWALL OF HURRICANE WILMA
ARE EXPECTED TO IMPACT THE LAKE OKEECHOBEE AND SOUTH TREASURE COAST
AREAS...

AT 640 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
EYEWALL OF HURRICANE WILMA MOVING INLAND TOWARD THE EVERGLADES OF
SOUTH FLORIDA...AND ACCELERATING NORTHEASTWARD AT BETWEEN 20 AND 25
MPH.

CURRENT WIND TOWER DATA OVER SOUTH FLORIDA SHOWS SUSTAINED WINDS OF
HURRICANE FORCE WITH WIND GUSTS OVER 100 MPH OCCURRING WITHIN BANDS
NEAR AND AHEAD OF THE CENTER.

RAIN BANDS AND SQUALLS WILL IMPACT OKEECHOBEE...SAINT LUCIE...MARTIN
...AND INDIAN RIVER COUNTIES WITH INCREASING STRENGTH AND FREQUENCY
OUT AHEAD OF THE EYE WALL THROUGH SUNRISE AND CONTINUING THROUGH
MID MORNING AS THE EYE RACES ACROSS SOUTH FLORIDA.

SUSTAINED WINDS OF TROPICAL STORM FORCE...WITH GUSTS APPROACHING
HURRICANE FORCE...WILL BEGIN TO AFFECT AREAS FROM FORT DRUM AND VERO
BEACH SOUTHWARD TOWARD 800 AM. SUSTAINED HURRICANE FORCE WINDS WILL
LIKELY AFFECT THESE AREAS BETWEEN 800 AM AND NOON.

PERSONS IN THESE COUNTIES SHOULD LISTEN FOR ADDITIONAL STATEMENTS
AND POSSIBLE WARNINGS FOR DESTRUCTIVE EYEWALL WINDS THROUGH THE
EARLY MORNING HOURS BE PREPARED TO TAKE QUICK ACTION TO PROTECT
YOURSELF AND YOUR FAMILY FROM THESE WINDS

AS THESE WINDS APPROACH...TREAT THIS SITUATION AS YOU WOULD DURING A
DESTRUCTIVE TORNADO. THE SAFEST PLACE TO BE IS IN A STRONG BUILDING
ON THE LOWEST FLOOR...IN AN INTERIOR ROOM SUCH AS A BATHROOM OR
CLOSET. KEEP AWAY FROM WINDOWS.

CRISTALDI

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cape Canaveral, FL (KXMR), 00:00Z

11.6 hours before the tornado, 49 km from the path. October 24, 2005.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2005-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2790 joules per kilogram, CIN -2, lifted condensation level 614 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2005-10-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 103 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2790 J/kg
Mixed-layer CIN
-2 J/kg
Surface CAPE
3993 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
1.8
Supercell composite
8.2
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Cape Canaveral, FL (KXMR), 12:00Z

0.4 hours after it, 49 km from the path. October 24, 2005.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 181 joules per kilogram, CIN -8, lifted condensation level 678 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-10-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 49 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
930 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Melbourne Regional (MLB), 11 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
09:53 UTC817780° 16 kt996.3-RA
10:53 UTC807780° 19 kt30994.6+RA BR
11:13 UTC78.87770° 20 kt32993.6+RA BR
11:20 UTC78.87780° 24 kt33993.6RA BR
11:40 UTC78.87760° 28 kt38991.9-RA BR
11:53 UTC797780° 21 kt35992.6RA BR
12:15 UTC78.87770° 27 kt35991.9+RA BR
12:27 UTC78.87790° 19 kt34992.2+RA BR
12:37 UTC78.87780° 20 kt24992.2+RA BR
12:53 UTC797780° 23 kt28991.2+RA BR
13:04 UTC78.87780° 23 kt33991.2+RA BR
13:06 UTC78.87770° 23 kt33991.2+TSRA BR
13:34 UTC78.87750° 24 kt28990.5+TSRA BR

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Melbourne radar (KMLB), 12 km away, was scanning. The volume nearest the touchdown began at 11:33 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
11:35 UTCTORNADOFloridana BeachBrevard, FLTORNADO REPORTED TO HAVE FLATTENED A HOME ON HIGHWAY A1A IN FLORIDANA BEACH. HIGHWAY A1A BLOCKED BY DEBRIS.
11:45 UTCTORNADOMelbourneBrevard, FLDAMAGE TO APARTMENT COMPLEX NEAR INTERSECTION OF HIGHWAY 192 AND JOHN RODES. POWER LINES ALSO REPORTED TO BE DOWN IN THE AREA.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2005 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of October 24, 2005

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 242:30 AM EDTF1Collier, FL5.050$40,000
October 246:00 AM EDTF0Highlands, FL1.050$10,000
October 247:40 AM EDTF0Brevard, FL0.120$10,000
October 247:50 AM EDTF1Brevard, FL0.230$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.